Wyoming, 2016

Hail in Wyoming, July 24, 2016

July 24, 2016 · NWS CYS · 6 events in 2 counties and zones

Thunderstorms produced large hail across Goshen and Laramie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail across Goshen and Laramie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 24, 10:51 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 24, 10:51 AM MST, 1 hour 42 minutes before
Area Forecast Discussion...Corrected Aviation
National Weather Service Cheyenne WY
1151 AM MDT SUN JUL 24 2016

.SHORT TERM...(Today through Tuesday)
Issued at 240 AM MDT Sun Jul 24 2016

Weak upper level shortwave moving overhead through sunrise will
interact with midlvl subtropical moisture and result in isolated
showers, mainly across the plains.  Models continue to show
southeasterly winds developing to the east of the Laramie Range by
midday with some llvl moisture advection.   The 00z model runs show
higher dewpoints, better instability, and better convective chances
from the southern Laramie Range eastward in areas near Interstate
80.  This is also supported by latest runs of the HRRR.  Bumped up
pops to around 30 percent across Laramie county. The combination of
good instability (CAPE around 1500 J/kg) and bulk shear (45-50 kts)
could result in stronger storms so added the mention of small
hail/gusty winds.   SPC has a marginal risk from the southern
Laramie Range eastward into Laramie county.  Temps today will be the
coolest through the short term.

Heights will rise some by Monday and Tuesday with the upper ridge
centered just south of the CWA (across SW Colorado).  Lee
trough/dryline will be located just east of the Laramie Range during
the aftn.  Instability is high to the east of this feature. However,
it is rather capped with CIN values of 50-100 J/kg.  Kept slight
chance pops confined to the Nebraska Panhandle but it remains to be
seen how much convective initiation can occur. Another marginal
risk is depicted from SPC. Sfc trough will be right along the
eastern edge of the CWA by Tuesday with limited instability/tstms.
Temps will rise to slightly above normal by Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 220 AM MDT Sun Jul 24 2016

Medium to long range models continue to show the center of the
upper level high pressure retrograding westward into the Great
Basin region for next week. Northwest flow aloft will develop
across Wyoming and Nebraska by Wednesday and Thursday with
temperatures lowering closer to normal for this time of the year.
Although the high will block subtropical moisture from advecting
northward into the forecast area...upslope easterly flow will be
common by the middle of next week with model sounding showing a
good supply of low to midlevel moisture behind a surface cold
front. In addition...several shortwave disturbances embedded in
the northwest flow will move southeast out of Canada and will
likely result in some cooler air aloft and added instability and
jet dynamics. Will need to monitor the potential for strong to
severe thunderstorms on Wednesday and even more-so on Thursday due
to increased instability and 0-6 bulk shear. There are some
differences in timing of this cold front...with the ECMWF and GEM
a full 24 hours quicker with the front across southeast Wyoming
late on Wednesday. The GFS shows this front stalling across the
Dakotas for a while before it progresses southward into the
forecast area for Thursday. So not as confident with Wednesday
severe potential compared to Thursday...which appears more likely
at this time. Temperatures will remain in the 80's to 90's during
the day Wednesday...and then likely trend lower by late in the
week with highs in the mid 70's to mid 80's expected by Friday
behind the cold front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1143 AM MDT Sun Jul 24 2016

VFR conditions will continue through early afternoon before
isolated to scattered thunderstorms mid to late afternoon across
portions of southeast Wyoming and far southern Nebraska Panhandle.
Prevailing winds will be southeasterly 10-15 kt east of the Laramie
Range and westerly 10-20 kt to the west. VCTS forecast at Cheyenne,
Laramie, Scottsbluff and Sidney between 20Z and 04Z with MVFR to
localized IFR visibilities in heavy rainfall as well as
gusty/erratic outflow winds to 40 kt and small hail. Convection will
diminish later this evening with clearing skies and light winds.

&&

.FIRE WEATHER...
Issued at 220 AM MDT Sun Jul 24 2016

Minimal fire weather concerns through Tuesday.  Minimum humidity
values will fall to 10-20 percent each afternoon for areas to the
west of the Laramie Range.  However, wind gusts will stay mostly
below 20 mph and thus no fire weather threat is anticipated.
Isolated thunderstorms will be possible across areas to the east of
the Laramie Range, however the chance of wetting rains will be
small.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...ZF
LONG TERM...TJT
AVIATION...MAJ
FIRE WEATHER...ZF
Hazardous weather outlook, Jul 24, 8:30 AM MST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
930 AM MDT SUN JUL 24 2016

NEZ019-020-054-WYZ106>108-110-113>119-251100-
SCOTTS BLUFF-BANNER-KIMBALL-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
930 AM MDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWESTERN NEBRASKA
PANHANDLE AND EXTREME SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN ALBANY...PLATTE...GOSHEN...LARAMIE AND
KIMBALL COUNTIES.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...PRIMARILY IN THE MARGINAL RISK AREA...WITH THE STRONGEST
STORMS PRODUCING SMALL HAIL...GUSTY WINDS...LOCALLY HEAVY RAIN AND
FREQUENT LIGHTNING. STORM MOVEMENT WILL BE TO THE EAST AT 15 MPH AND
COVERAGE WILL INCREASE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS WEEK.
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE BY MID TO LATE
WEEK WITH AN INCREASED THREAT FOR SEVERE THUNDERSTORMS WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NEZ002-003-021-055-095-096-WYZ101>105-109-111-112-251100-
DAWES-BOX BUTTE-MORRILL-CHEYENNE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-
930 AM MDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...AND SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY IN THE WEEK.
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE BY MID TO LATE
WEEK WITH AN INCREASED THREAT FOR SEVERE THUNDERSTORMS WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

RUBIN

In the hours before

Local storm report, Jul 24, 11:51 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1251 PM MDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             10 N CHEYENNE           41.29N 104.79W
07/24/2016  M0.25 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

MJAMSKI
Special weather statement, Jul 24, 12:30 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT SUN JUL 24 2016

WYZ116>118-242015-
SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE COUNTY WY-
130 PM MDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 215 PM MDT...

AT 130 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRYSTAL LAKE CAMPGROUND...OR 20 MILES WEST OF CHEYENNE...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FEDERAL AROUND 150 PM MDT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 13 AND 25.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 339 AND 345.

LAT...LON 4107 10523 4115 10528 4147 10498 4119 10472
TIME...MOT...LOC 1930Z 233DEG 24KT 4115 10519

RUBIN
Local storm report, Jul 24, 12:33 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
133 PM MDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             10 N CHEYENNE           41.29N 104.79W
07/24/2016  E1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

&&

KC

The radar

The Cheyenne radar (KCYS), 16 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Laramie

When
July 24, 12:33 PM MST to 12:40 PM MST
Where
Laramie County, 9.67 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.300, -104.825

Quarter size hail was reported about 10 miles north of Cheyenne.

Hail, Laramie

When
July 24, 12:40 PM MST to 1:11 PM MST
Where
Laramie County, 9.67 mi N of (Cys)cheyenne Airport
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.300, -104.825

Golf ball size hail was reported about 10 miles north of Cheyenne.

Hail, Laramie

When
July 24, 1:11 PM MST to 1:15 PM MST
Where
Laramie County, 9.67 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.300, -104.825

Quarter size hail was reported about 10 miles north of Cheyenne.

Hail, Laramie

When
July 24, 2:00 PM MST to 2:05 PM MST
Where
Laramie County, 3 mi SE of Hillsdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.179, -104.439

Quarter size hail was reported three miles southeast of Hillsdale.

Hail, Goshen

When
July 24, 2:25 PM MST to 2:28 PM MST
Where
Goshen County, 3 mi S of Hawk Springs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.747, -104.260

Quarter size hail was reported three miles south of Hawk Springs.

Hail, Goshen

When
July 24, 2:46 PM MST to 2:48 PM MST
Where
Goshen County, 2.17 mi ESE of Huntley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.920, -104.110

Golf ball size hail was reported four miles west of Lyman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653850, 653852, 653855, 653859, 653861, 653864.